Valproate-induced fatal acute hyperammonaemia-related encephalopathy in late-onset ornithine transcarbamylase deficiency.
Ornithine transcarbamylase (OTC) deficiency is a genetic disorder of the urea cycle characterised by deficiency in the enzyme OTC, resulting in an accumulation of ammonia. Valproic acid (VPA), a commonly used medication in the treatment of neurologic and psychiatric conditions, has been known to cause episodes of acute hyperammonaemia in patients with OTC deficiency. We present the case of a 29-year-old man with a long history of non-specific psychiatric disorders, who suffered from a hyperammonaemic crisis following the administration of VPA, leading to the diagnosis of OTC deficiency. The patient's hospital course was complicated by progressive cerebral oedema, which resulted in worsening encephalopathy, seizures and death. We discuss the pathophysiology of hyperammonaemia in OTC deficiency, and various management strategies, including lactulose, levocarnitine, scavenger therapy and haemodialysis.
Published In/Presented At
Kazmierski, D., Sharma, N., O'Leary, K., & Ochieng, P. (2021). Valproate-induced fatal acute hyperammonaemia-related encephalopathy in late-onset ornithine transcarbamylase deficiency. BMJ case reports, 14(5), e241429. https://doi.org/10.1136/bcr-2020-241429
Medicine and Health Sciences
Department of Medicine